Louisiana, 2005

Damaging Wind in Louisiana, August 15, 2005

August 15, 2005 · NWS LCH · 1 event in 1 county or zone

A portion of the roof over the Tioga High School gym was ripped off, and a few trees were blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A portion of the roof over the Tioga High School gym was ripped off, and a few trees were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 15, 1:50 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 15, 1:50 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
250 PM CDT MON AUG 15 2005

.SYNOPSIS...
WITH MOIST UNSTABLE AIRMASS IN PLACE...LOCAL RADARS SHOW DAYTIME
HEATING HAS PRODUCED SCATTERED SHOWERS AND THUNDERSTORMS. MAIN
STORY WITH THIS ACTIVITY IS LOCALLY HEAVY RAINFALL AND FREQUENT
CLOUD TO GROUND LIGHTNING. ALTHOUGH SOME STRONG WINDS WILL BE
POSSIBLE WHERE ANY BOUNDARIES COLLIDE WITH THE SEA-BREEZE.

&&

.DISCUSSION...
THUNDERSTORMS THIS AFTERNOON WILL GRADUALLY DIMINISH DURING THE
EARLY EVENING HOURS. NEXT COUPLE OF DAYS LOOK SIMILAR WITH HIGH
MOISTURE VALUES AND DAYTIME HEATING COMBINING FOR SCATTERED
SHOWERS AND THUNDERSTORMS...WITH THE BEST COVERAGE DURING THE
AFTERNOON HOURS.

WEAK MID LEVEL RIDGE IS NOTED ON TOP OF THE FORECAST AREA BY LATE
THIS WEEK INTO THE WEEKEND...SO WILL GO WITH JUST ISOLATED POPS
DURING THAT TIME FRAME.

&&

.MARINE...
A LIGHT MAINLY SOUTHERLY FLOW WILL CONTINUE FOR THE NEXT FEW DAYS.
SCATTERED STORMS WILL BE POSSIBLE...ESPECIALLY DURING THE LATE
NIGHT AND MORNING HOURS.

&&

.AVIATION...
SCATTERED STORMS WILL BE POSSIBLE UNTIL EARLY EVENING. FREQUENT
LIGHTNING...GUSTY WINDS AND IFR VISIBILITIES WILL BE POSSIBLE WITH
THESE STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  75  93  75  93 /  30  40  20  40
KBPT  75  93  75  93 /  30  40  20  40
KAEX  72  94  73  94 /  30  40  20  40
KLFT  75  93  75  93 /  30  40  20  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

&&

RUA
Hazardous weather outlook, Aug 15, 5:53 AM CST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
653 AM CDT MON AUG 15 2005

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-
216-161200-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT
20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO CAMERON, LA EXTENDING FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
653 AM CDT MON AUG 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...WEST CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...GM AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
CLOUDY SKIES WITH SHOWERS AND THUNDERSTORMS THROUGH THE DAY TODAY.
A FEW STORMS MAY PULSE UP AND PRODUCE SEVERE WEATHER WITH THE
MAIN THREAT FROM WINDS. STORMS TODAY WILL ALSO PRODUCE NUMEROUS
CLOUD TO GROUND LIGHTNING STRIKES. STORMS WILL MOVE SLOWLY TODAY
AND WILL PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SHOWERS AND THUNDERSTORMS TOMORROW WILL PRODUCE NUMEROUS CLOUD TO
GROUND LIGHTNING STRIKES...GUSTY WINDS AND BRIEF HEAVY RAIN.
STORMS WILL GRADUALLY TAPER OFF THROUGH THE WORK-WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS WILL NOT BE NEEDED.

K. KUYPER

In the hours before

Special weather statement, Aug 15, 2:43 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
343 PM CDT MON AUG 15 2005

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-160100-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
INCLUDING THE CITIES OF...LEESVILLE...ALEXANDRIA...MARKSVILLE...
DERIDDER...OAKDALE...VILLE PLATTE...OPELOUSAS...LAKE CHARLES...
JENNINGS...CROWLEY...LAFAYETTE...ST. MARTINVILLE...CAMERON...
ABBEVILLE...NEW IBERIA...MORGAN CITY...WOODVILLE...JASPER...
NEWTON...LUMBERTON...BEAUMONT/PORT ARTHUR...ORANGE
343 PM CDT MON AUG 15 2005

...TROPICAL FUNNEL CLOUDS POSSIBLE...

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS RECEIVED REPORTS
OF FUNNEL CLOUDS IN THE LEESVILLE AND FORT POLK AREAS IN VERNON
PARISH OVER THE PAST HOUR OR TWO.

A VERY TROPICAL AIR MASS, COMPLETE WITH HIGH HUMIDITIES AND LIGHT
WINDS, IS IN PLACE ACROSS SOUTHWEST LOUISIANA AND SOUTHEAST TEXAS.
THESE VERY TROPICAL CONDITIONS CAN GENERATE FEATURES CALLED TROPICAL
FUNNEL CLOUDS, WHICH MAY FORM NEAR DEEPENING CUMULUS CLOUDS.

OCCASIONALLY THESE FEATURES DO REACH THE GROUND AND MAY CAUSE MINOR
DAMAGE. HOWEVER, ON AVERAGE, THESE TROPICAL FUNNEL CLOUDS ARE SHORT
LIVED AND DO NOT REACH THE GROUND.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THIS SITUATION
AND ISSUE ADDITIONAL STATEMENTS OR WARNINGS IF NECESSARY.

LGE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rapides

When
August 15, 3:15 PM CST
Where
Rapides County, Tioga
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
31.383, -92.433

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2005Every state in 2005This day in weather historyWarnings in Louisiana, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469786.